Viewing 3 posts - 1 through 3 (of 3 total)
  • Author
    Posts
  • Anonymous
      Post count: 93172

      Hello,

      I would like to survey what normal bodily reactions are to “T” and “P” and after RAI that people
      have had… I asked my dr for this information .. And he didn’t say anything..

      How does your body react when there is no thyroid hormone..? When the thyroid is totally dead,, is there residual hormone in the
      blood to carry the metabolism? Or is there a big thud… And then frantic trys to get
      the right dosage of “s”

      What does the heart and other organs do after the thyroid dies.. Or during the time the
      radiation is killing the cells what do I have to expect my body to do
      when this happens?

      I can’t find any popular literature on what happens.. All the organs are
      affected by it…. So how do they react to a sudden drop in hormone they need?

      What are the risks for my life or my organs during this time..? These
      are questions that I thought my doctor would answer however all
      he said was that radiation works…

      Please if anyone has any information on what your body is like on pills what is normal to occur and
      what is normal or often occurs during after RAI.

      Thanks,

      lynn

      Anonymous
        Post count: 93172

        Hi, Lynn:

        It sounds to me as if you might be panicking here, and you don’t need to.

        First of all, I don’t know what you mean by “normal body reactions” to the antithyroid drugs. You can look up these drugs, say at your local library, in a Physicians Desk Reference if you want. VERY basically, these drugs interfere with the thyroid’s ability to take in iodine, which makes it difficult for it to produce too much hormone. As with any drug, some people have unwanted side effects from taking them, so it is always good to know what the signs of these problems might be, by looking the drug up.

        RAI causes damage to the thyroid. Thyroid cells die off, over time, and scar over. It does not necessarily eliminate all the thyroid, but depending upon the goal of your particular treatment, it can damage either a lot of your thyroid (ablation) or only part of it. RAI does not work instantly.

        Surgery, obviously removes the thyroid tissue, all at once.

        But at no time will your body crash because of no thyroid hormone. And that’s because you are under medical supervision and care, and your progress is being monitored with blood work, and because there are several types of replacement hormones available that WORK in the human body, to replace the hormone lost if your thyroid is no longer functioning. There are millions of people, quite quite literally, who lost thyroid function (either due to cancer and surgical removal of their thyroids, or going hypothyroid for whatever reason, or because of Graves’ treatments) who took replacement hormone, and stayed healthy. If you were to choose surgery, replacement hormone would be started right away, obviously. With RAI, your doctor has to check your blood levels of thyroid hormone over a span of weeks or months to determine when to start replacement. Starting it too soon would make you hyper again. The fact is that while you cannot live without a heart or a liver or a brain, you CAN live without your thyroid, and live well, thanks to the availability of replacement hormone.

        You need to be able to TALK with your doctor about your concerns, Lynn, whatever they are. Sometimes it helps to take a relative or spouse with you to the consultation, so that they can help remember answers, or ask questions, too. Most of us have been where you are now, with lots of questions and lots of fears, and having some moral support at a meeting with the doctor can help. If you have happened on a doctor that simply doesn’t feel the need to answer your questions, find another one who will. Sometimes, it is as simple though as making certain that the appointment you have is long enough for you to get your questions answered. You can call this same doctor’s office, for instance, and tell the receptionist that you want an appointment to discuss treatment options. It might help, too, if you did some research on your own. There are some good books, written in understandable English (not medicalese) that discuss the thyroid, what it does, what replacement hormone does, describing the various treatments, etc. The National Graves Disease Foundation has a list of these titles on their web site, and some if not all of them are available in bookstores or local libraries.

        Take care,

        Bobbi

        Anonymous
          Post count: 93172

          Bobbi,

          Thanks for the kind and thoughtful message.. It really helps to hear what others
          know from experience. The problem comes in when I ask the doctor questions as
          to how the RAI works on the body and he says ” I don’t know” And if I ask him which symptoms
          are normal for a person adjusting to the T or P, and he says I don’t know. Full well knowing that
          he has several other patients on T and P. A simple question like What is a symptom of the body
          just adjusting to the T which is affecting the thyroid, gets the answer : “I don’t know” Makes me wonder…

          There has to be something that says ” Hey, what is happening is Normal adjustment to the medication.” What he told me was
          nothing.. So when something happens I panicked.

          When ever anyone takes medication there are common occurances of the way the body reacts..

          I did look in the PDR. I knew about those side effects.. What I experienced was not in the book..

          Muscle spasms. So I asked the doctor what that was caused by.. He said he didn’t know..

          Well then here I heard someone remark that muscle spasms can mean that you are hypo… I said can..

          So I asked..

          I am finding out everyone thinks treating Graves is easy.. However not many
          know the specifics of how to treat each individuals…

          I am sorry if this note seems cross… I just feel like I am in a fog..

          and the dr wants me to make a major decision with no information to
          assist me in doing so.

          Thanks,

          lynn

        Viewing 3 posts - 1 through 3 (of 3 total)
        • You must be logged in to reply to this topic.